Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Swallowed gel containing lidocaine during endoscopy, numbness in throat. Gel side effects?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11692 Questions
Hi, I had a nasendoscopy yesterday to look at my vocal cords and yet I didn't get the numbing medicine sprayed in my nose they used some of it at the tip of the tube to lubricate the tube. I know for sure it has lidocaine in it and something else possibly phenlyephine not sure though. I know I swallowed the gel because the doctor asked me to swallow and also some of it dripped down in my mouth and I swallowed that also. I know that it can cause neurological side effects and if so can they be permanent and also my throat is still numb from it, could this be permanent?
Posted Mon, 23 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 2 hours later

Thanks for posting your query.

In case of endoscopy procedures, lignocaine ointment is most commonly used which does not contain phenylephrine.

On swallowing the gel, the side effects are very minor and are completely reversible.

The minor numbness in your throat will improve in a day or two. There is nothing to worry. It does not produce any long term effects on the body. There is a considerable inter individual variation regarding the severity and duration of its effects. The effects usually subside in 72 hours.

Do not worry. You will be fine soon.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Swallowed gel containing lidocaine during endoscopy, numbness in throat. Gel side effects? 14 hours later
Thank you so much for answering my question like you did. It does help me feel better. I just have some follow up questions, as I am still feeling some of the side effects from it. I still have until around 3 today for the 72 hour period, however, I still feel numb and still have a little bit dizziness and kind of like some mental issues that I never experienced before. I didn't feel like this until after the lidocaine so I am pretty sure it is from the lidocaine. So all of this will eventually go away?

I guess I am pretty sensitive to lidocaine now as I never was before however just to give you a quick overview of my past I took ativan and went through severe withdrawal and I seem to be alot more sensitive to stuff now than ever before. I also that same day I got a sestamibi scan done but I don't think the sestamibi XXXXXXX did anything, I think it is more the lidocaine than anything right?

Thank you.
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

Your symptoms do seem to be due to lignocaine gel. These are not associated with the XXXXXXX injected.
The symptoms are likely to improve soon without any treatment. Mild amounts of gel ingested does not usually produce strong effects on the body.

Hope my answer is helpful. Write back if you have further queries.

Please accept my answer in case you do not have further queries.

Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor